Alert archive / North Carolina / Flash Flood Warnings in 2002

Flash Flood Warning 32, NWS Blacksburg, VA

August 15, 2002Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 15, 2002, 1:28 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2002, 1:28 PM EDT (17:28 UTC)
Expired
Aug 15, 2002, 4:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 151728
FFWRNK
NCC009-152030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT THU AUG 15 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 125 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  THUNDERSTORMS NEARLY STATIONARY OVER MUCH OF WESTERN ASHE COUNTY. THE
  MAIN AREAS LIKELY TO BE THREATENED BY FLASH FLOODING ARE ALONG THREE
  TOPS CREEK AROUND THE TROUT AND CRESTON AREAS.  FLASH FLOODING ALONG
  RAILROAD GAGE ROAD 1 MILE SOUTH OF CRESTON IS LIKELY.

* OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...BALDWIN...
  CLIFTON...FLATWOOD...NELLA...OTHELLO...SHATLEY SPRINGS...TROUT...
  WAGONER AND WEST JEFFERSON...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

LAT...LON 3658 8142 3640 8135 3630 8155 3640 8172
          3659 8167

09
1 follow-up statement
000 
WGUS71 KRNK 151912
FFSRNK
NCC009-152015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU AUG 15 2002

...FLASH FLOOD WARNING FOR ASHE COUNTY HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING
ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME
MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS
ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELED.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

JDS

$$

LAT...LON 3645 8170 3629 8149 3649 8138 3659 8160

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:00 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 10:00 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EDT THU AUG 15 2002

12Z RAOBS INDICATE MUCH DEEPER MOISTURE ACROSS THE REGION THIS MORN
WITH QUITE MOIST LOWER LAYERS AND PWATS ABOVE 1.5 INCHES. MAIN
CONCERN IS AMOUNT OF FORCING AVAILABLE GIVEN CWA GNRLY IN BETWEEN
UVV OVER ERN NC AND WEAK VORT LIFTING TO OUR N ATTM. WITH VAPOR LOOP
SHOWING NEXT S/W APCHG FROM TN/KY IN DEEP SW FLOW ALOFT...APRS
SHOULD SEE DECENT COVERAGE ESPCLY W...PER SOME HEATING...GIVEN
MODIFIED CAPES ARND 2K AND SOME CNVRGNC ACROSS THE WRN SLOPES. THUS
PLAN TO CONT LKLY POPS FOR THE MOST PART WHERE ONGOING...AND CHCY
ELSW ALTHOUGH MAY LOWER NE SECTOR WHERE WEAK DOWNSLOPE ALOFT LOOKS
TO LIMIT COVERAGE TIL LATER. OTRW SOME CLEANUP TO REMOVE MORN
WORDING AND ADJUST CLDNS A BIT. ALSO MAY NEED TO RAISE TEMPS ERN
ZONES AS THICKNESS SHOWS PTNL TO BREAK 90 AGAIN PROVIDED LESS CLDNS.

JH

---------------------------------------------------------------------
PREVIOUS AFD BELOW-

GREATER THREAT OF SHOWERS TODAY THAN THE LAST FEW DAYS.  PLUME OF
HIGHER PWAT AIR FINALLY MOVING INTO FCST AREA PER DEEP SW FLOW
ALOFT.  PWATS THE NEXT FEW DAYS PROGGED IN A RANGE FROM 1.5 TO
2.0...SO ANY DEEP CONVECTION THAT FORMS WILL HAVE THE POTENTIAL FOR
PRODUCING SOME RELATIVELY HIGH RAIN RATES.  APPEARS THE GREATEST
THREAT OF PRECIP WILL BE OVER THE WRN 1/2 HALF OF THE CWA...CLOSER
TO SOMEWHAT GREATER FORCING ALOFT.  FORCING TODAY WILL COME FROM
REMNANTS OF THE UL TROF OVER THE TN/OH VALLEYS...VORT CHANNEL
RUNNING SW-NE WITH 25-40 KT 5H WINDS PROVIDING SOME LIFT ON THE ERN
SIDE OF THIS UL WIND GRADIENT.  RAISED POPS SLIGHTLY TODAY PER MOS
AND GREATER CONFIDENCE THAT COVERAGE WILL BE SIMILAR TO WHAT FORMED
JUST UPSTREAM OF US YESTERDAY.  THINK GREATEST QPF WILL BE IN OUR NC
MTN COUNTIES AND ALONG THE BLUE RIDGE SW OF ROA WHERE SOME PRECIP
ENHANCEMENT WILL COME FROM UPSLOPE SSE WIND FLOW IN THE LAYER BLO
85H.  FOR TEMPS TODAY...WENT AOB MOS PER CONSIDERABLE LL CLOUD
COVER.  WARMEST TEMPS SHOULD BE N AND E OF LYH WHERE THERE IS
GREATER POTENTIAL FOR SUN.  MADE VERY FEW CHANGES TO FCST BEYOND
TODAY.  MODELS FCST SW FLOW TO PERSIST INTO THE WEEKEND.  THE ETA
AND AVN HAVE DIFFERING SOLUTIONS ON HOW THEY HANDLE INDIVIDUAL SHORT
WAVES WITHIN THE FLOW...BUT OVERALL CONCENSUS IS TO EJECT SOME UL
ENERGY FROM ERN TX AND THE WRN GULF INTO THE FCST AREA FOR FRIDAY
AND SATURDAY PROVIDING FORCING FOR AT LEAST SCT DEEP CONVECTION.

FCSTID = 11
ROA   88  71  89  71 /  50  30  30  30
LYH   89  71  90  71 /  40  30  30  30
DAN   88  71  90  71 /  40  30  30  30
BLF   81  65  84  66 /  60  40  50  30
LWB   81  65  83  66 /  60  40  50  30
BCB   84  65  84  66 /  60  40  50  30
TNB   80  65  82  66 /  70  40  50  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 15, 1:15 PM EDT, 13 minutes before
NCZ001-002-018-VAZ012>017-022-033-151830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU AUG 15 2002

...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH VERY HEAVY RAINFALL AND POSSIBLY SMALL HAIL...
WILL CONTINUE TO PERSIST ALONG THE CREST OF THE BLUE RIDGE MOUNTAINS
THROUGH MID AFTERNOON. SOME OF THE STORMS WILL BE SLOW MOVERS...
AND TEND TO TRAIN ACROSS THE SAME AREAS FOR AN HOUR OR TWO. THIS
WILL PRODUCE RAINFALL AMOUNTS OF ONE TO AS MUCH AS THREE INCHES IN A
SHORT PERIOD. MINOR FLOODING OF POOR DRAINAGE AREAS ALONG WITH
PONDING OF WATER ON AREA ROADWAYS CAN BE EXPECTED. LOCATIONS FROM
THE CITY OF ROANOKE...SOUTH INTO FRANKLIN COUNTY...AS WELL AS SPOTS
NEAR JEFFERSON IN ASHE COUNTY NORTH CAROLINA...WILL SEE THE HEAVIEST
RAINFALL THROUGH 2:30 PM. MOTORISTS ARE ADVISED TO BE ALERT FOR THE
HEAVY RAINFALL THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:21 PM EDTSevere Thunderstorm WarningRNKStokes24 min

Nearby

Flash Flood Warnings in North Carolina, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.